Colorado, 2013

Hail in Colorado, July 31, 2013

July 31, 2013 · NWS GLD · 1 event in 1 county or zone

A second round of storms developed just before sunset over Yuma County Colorado and Cheyenne County Kansas which ultimately moved slowly north before dissipating. These supercells produced hail up to the size of golf balls near Vernon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A second round of storms developed just before sunset over Yuma County Colorado and Cheyenne County Kansas which ultimately moved slowly north before dissipating. These supercells produced hail up to the size of golf balls near Vernon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 4:48 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 4:48 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED JUL 31 2013

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 116 PM MDT WED JUL 31 2013

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS AMPLIFIED RIDGE ACROSS
THE INTER-MOUNTAIN WEST WITH NW FLOW IN PLACE ACROSS THE HIGH
PLAINS. AT THE SURFACE A COLD FRONT IS CURRENTLY IN PLACE ACROSS
CENTRAL NEBRASKA WITH SEVERAL AREAS OF WEAK CONVERGENCE ALONG A PRE
FRONTAL TROUGH THROUGH THE CENTRAL PART OF OUR CWA...AND POSSIBLY
SEVERAL OTHER WEAK SURFACE FEATURES ASSOCIATED WITH OLD OUTFLOW FROM
OVERNIGHT CONVECTION IN THE EAST.

LATEST RAP ANALYSIS INDICATES SBCAPE IN EXCESS OF 3000 J/KG...AND
PWAT VALUES 1-1.5 INCHES ACROSS OUR CWA. THIS VERY MOIST AND
UNSTABLE AIR MASS HAS COMBINED WITH PREVIOUSLY MENTIONED SURFACE
FEATURES TO DEVELOPMENT OF SEVERAL ISOLATED THUNDERSTORMS ACROSS
THE SOUTHERN PART OF OUR CWA. WITH CU FIELD IN PLACE AND
FORCING INCREASING AHEAD OF APPROACHING COLD FRONT I WOULD
ANTICIPATE THUNDERSTORM COVERAGE TO INCREASE THROUGH THIS
AFTERNOON. RAP ALSO INDICATES 0-6KM BULK SHEER IN EXCESS OF 40KT
ACROSS THE SOUTHEASTERN HALF OF OUR CWA...AND WITH LLJ INCREASING
AROUND 00Z I WOULD EXPECT SHEER TO ONLY INCREASE. WHILE I AM
MAINLY ANTICIPATING HAIL/WIND/MULTI-CELL THREAT THROUGH
TONIGHT...TORNADOES COULDNT BE RULED OUT WITH SUPERCELLS THAT
DEVELOP CONSIDERING THE LARGE SCALE SHEER PROFILES. A SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR THE SOUTHERN HALF
OF OUR CWA...AND IF ADDITIONAL ACTIVITY DEVELOPS FURTHER NORTH OF
WATCH WE MAY NEED TO DO A LOCAL EXPANSION CONSIDERING THE
ENVIRONMENT.

WITH 0-6KM STORM MOTION GENERALLY TO THE SOUTHEAST MOST ACTIVITY
SHOULD BE TRANSITIONING OUT OF OUR CWA THIS EVENING...THOUGH WITH
GOOD THETA-E CONVERGENCE AHEAD OF LLJ WE SHOULD SEE ADDITIONAL
DEVELOPMENT TONIGHT ESPECIALLY ACROSS THE NORTHEAST.

.LONG TERM...(TOMORROW THROUGH WEDNESDAY)
ISSUED AT 1244 PM MDT WED JUL 31 2013

THE UPPER PATTERN THIS PERIOD WILL FEATURE A RIDGE CENTERED OVER
TEXAS AND OCCASIONAL SHORTWAVE TROUGHS MOVING OUT OF THE CENTRAL
AND NORTHERN ROCKIES ACROSS THE PLAINS. THIS MEANS THE SAME OLD
STORY THAT HAS BEEN RUNNING A FEW WEEKS NOW: DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS AND TEMPERATURES NEAR NORMAL. MESOSCALE
DETAILS WILL ULTIMATELY PLAY A LARGE ROLE IN DETERMINING WHERE
BETTER THUNDERSTORM CHANCES WILL BE ON ANY GIVEN DAY...BUT THEY
ARE DIFFICULT TO PREDICT BEYOND A DAY OR TWO AT BEST. AS A
RESULT...POPS WILL BE RATHER BROADBRUSHED ACROSS THE AREA. ON
THURSDAY...SEVERE STORMS WILL BE POSSIBLE GIVEN SUFFICIENT
INSTABILITY AND FAVORABLE SHEAR PROFILES. SEVERE POTENTIAL FOR THE
REMAINDER OF THE PERIOD WILL BE TIED TO SHORTWAVE IMPULSES WITH
LOW PREDICTABILITY AT THIS TIME RANGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 540 PM MDT WED JUL 31 2013

VFR CONDITIONS FORECAST FOR THE 0Z TAFS. DIFFICULT TO NAIL DOWN AN
EXACT TIME FOR STORMS TO MOVE OVER THE TAF SITES THIS
EVENING/OVERNIGHT DUE TO DIFFERENCES IN THE PLACEMENT OF THE
RATHER BENIGN UPPER LEVEL LIFT. IN GENERAL THE BEST SHOT FOR
STORMS NEAR KGLD WILL BE DURING THE EVENING AS OUTFLOW BOUNDARIES
MOVE THROUGH AND SOME UPPER LEVEL LIFT OVER THE WEST MOVES IN. FOR
KMCK STORMS CURRENTLY OVER NORTHERN COLORADO AND SOUTHERN WYOMING SHOULD
BE NEAR THE SITE DURING THE LATE EVENING THROUGH THE OVERNIGHT
HOURS AS AN UPPER LEVEL TROUGH BEHIND THEM MOVES OVER THE
SITE...SIMILAR TO LAST NIGHT. STORM CHANCES RETURN TO THE AREA MID
TO LATE AFTERNOON THURSDAY AS AN UPPER LEVEL TROUGH MOVES OVER THE
AREA BEHIND A WARM FRONT TO THE EAST AND NORTH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Jul 31, 10:52 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1152 AM MDT WED JUL 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1152 AM MDT WED JUL 31 2013 /1252 PM CDT WED JUL 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A WEAK COLD FRONT
THIS AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM MCCOOK
NEBRASKA TO BURLINGTON COLORADO. THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE ACROSS THE REGION THROUGH TONIGHT WITH THE COLD FRONT
LINGERING OVER SOUTHWEST NEBRASKA. SOME STORMS WILL BE SEVERE WITH
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AS THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE CENTRAL HIGH
PLAINS REGION EACH DAY FROM THURSDAY THROUGH TUESDAY. THE BEST
CHANCE FOR SEVERE WEATHER THIS WEEK WILL BE ON THURSDAY WHEN A
WIDESPREAD THUNDERSTORM EVENT IS FORECAST. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

DR

In the hours before

Local storm report, Jul 31, 3:53 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             OAKLEY                  39.13N 100.85W
07/31/2013  E2.00 INCH       LOGAN              KS   TRAINED SPOTTER

            GOLF BALL TO HEN EGG SIZE HAIL IN OAKLEY.

&&

BRB
Local storm report, Jul 31, 4:01 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             OAKLEY                  39.13N 100.85W
07/31/2013  E2.00 INCH       LOGAN              KS   EMERGENCY MNGR

            HALF DOLLAR TO GOLF BALL SIZE HAIL WITH A FEW STONES
            ESTIMATED TO BE SLIGHTLY LARGER THAN TWO INCHES IN
            DIAMETER.

&&

BRB
Special weather statement, Jul 31, 6:20 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT WED JUL 31 2013

COZ090-KSZ001-010145-
CHEYENNE-YUMA COUNTY-
820 PM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HALE...MOVING SOUTHEAST AT
20 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RURAL CHEYENNE COUNTY AT 830 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 3974 10184 3958 10176 3958 10215 3976 10230
      3988 10211
TIME...MOT...LOC 0120Z 315DEG 18KT 3971 10205

MENTZER
Local storm report, Jul 31, 6:47 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             12 W ST. FRANCIS        39.77N 102.03W
07/31/2013  E0.88 INCH       CHEYENNE           KS   PUBLIC

&&

BRB
Local storm report, Jul 31, 7:02 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 ESE BEECHER ISLAND    39.86N 102.03W
07/31/2013  E1.75 INCH       CHEYENNE           KS   PUBLIC

            HAIL BROKE A WINDOW.

&&

BRB
Local storm report, Jul 31, 7:03 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 NW ST. FRANCIS        39.81N 101.85W
07/31/2013  E1.50 INCH       CHEYENNE           KS   EMERGENCY MNGR

&&

BRB

The radar

The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
July 31, 7:14 PM MST
Where
Yuma County, 2.23 mi WSW of Vernon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -102.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457285.